Alert archive / Oklahoma / Flash Flood Warnings in 2018

Flash Flood Warning 9, NWS Norman, OK

May 19, 2018Harmon County, Jackson County, Oklahoma; Hardeman County, Texas

NWS Norman, OK issued this flash flood warning at May 19, 2018, 5:45 PM CDT for Harmon County, Jackson County, Oklahoma; Hardeman County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2018, 5:45 PM CDT (22:45 UTC)
Expired
May 19, 2018, 8:45 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Harmon County, OK, Jackson County, OK, Hardeman County, TX

The radar

The Altus AFB radar (KFDR), 85 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-656 J/kg
Mixed-layer LCL
2059 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-124 m²/s²
0-3 km storm-relative helicity
-106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

386 
WGUS54 KOUN 192245
FFWOUN
OKC057-065-TXC197-200145-
/O.NEW.KOUN.FF.W.0009.180519T2245Z-180520T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
545 PM CDT SAT MAY 19 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  West central Jackson County in southwestern Oklahoma...
  Southeastern Harmon County in southwestern Oklahoma...
  Northwestern Hardeman County in northern Texas...

* Until 845 PM CDT
  
* At 545 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain 
  have already fallen. Flash flooding is occurring or is imminent.

* Flash flooding will remain over mainly rural areas of west central
  Jackson...southeastern Harmon and northwestern Hardeman Counties.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3464 9989 3462 9964 3441 9986 3445 10000
      3447 10000

$$

MAHALE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 19, 3:27 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 19, 3:27 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Norman OK
327 PM CDT Sat May 19 2018

.DISCUSSION...

Strong to severe thunderstorms have formed over the past
hour, mainly across north central and southwest Oklahoma. An
outflow boundary that lifted northward from central Oklahoma
earlier this morning, has been augmented by afternoon convection.

Overall, additional strong to severe storms will continue to
form generally near and ahead of a cold front that extends from
the Texas Panhandle into northwestern Oklahoma. Several HRRR runs,
predict storms will eventually evolve into a thunderstorm complex
or two. One may develop from western north Texas and southwest
Oklahoma and move into central/north central Oklahoma, while
another may evolve from the Texas Panhandle and impact
southwestern Oklahoma and north Texas. If this occurs, the over
hazard will likely be strong damaging winds with some hail. In the
meantime, large hail and strong outflow winds are expected.
Depending on storm evolution tonight through Sunday morning,
little thunderstorm development may occur Sunday afternoon and
evening.

Late Sunday into Monday, a trough/low is expected to move across
southern parts of the West Coast. Weak height rises are expected
over the southern plains with rather weak southwest flow,
especially the eastern half of Oklahoma. Although showers and
thunderstorms will be possible they will be rather slow moving and
mainly not severe.

As the trough lift northeast Tuesday into Wednesday, additional height
rises will occur and the overall flow across Oklahoma and north
Texas will be very weak for late May. Shower and thunderstorm
chances will be rather low.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  66  77  63  82 /  90  30  20  30
Hobart OK         62  76  62  83 /  80  30  20  30
Wichita Falls TX  67  79  66  84 /  80  50  20  30
Gage OK           54  74  58  82 /  60  20  20  20
Ponca City OK     61  74  59  82 /  80  20  10  30
Durant OK         69  83  67  86 /  30  30  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, May 19, 12:30 PM CDT, 5 hours 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1230 PM CDT Sat May 19 2018

OKZ004>048-050>052-TXZ083>090-201500-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1230 PM CDT Sat May 19 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is an Enhanced Risk of severe thunderstorms this afternoon
and evening across parts Oklahoma and western north Texas.

.Location...
The eastern edge of the Enhanced Risk area is generally along a
line from Seymour, Texas to Wichita Falls to Lawton to Oklahoma
City and Stillwater. The western edge extends from Cherokee to
Erick and Childress, Texas.

A Slight Risk area surrounds the moderate risk area and generally
covers all of northwestern Oklahoma and areas north and west of a
Seminole to Ardmore line. A Marginal Risk area covers the area
north and west of an Atoka to Durant line.

.Timing...
Most likely time for severe storms will be from 3 pm through 3 am
Sunday morning.

.Impacts...
Damaging wind gusts to 70 mph and golf ball size hail will be the
main hazards. Baseball size hail is possible across mainly north
central Oklahoma. A few tornadoes will also be possible, mainly
across north central Oklahoma during the afternoon and early
evening.

Some of the storms today will produce locally heavy rainfall which
may result in some flooding.

.Discussion...
An outflow boundary was located across far northern Oklahoma.
This boundary will be a focus for thunderstorm development by
mid- afternoon. A few of these storms will likely become severe
with large hail and damaging wind gusts.

A dryline across the central Texas panhandle will also be a focus
for additional thunderstorm development during the mid to late
afternoon hours. These storms will then move east into western and
southwestern Oklahoma and western north Texas and will have the
potential to produce large hail and damaging wind gusts.

Storms are expected to become more widespread during the evening
hours and will likely develop into a large complex that moves
south and east across much of Oklahoma and western north Texas
overnight. As this occurs, the main hazard will become damaging
winds with some hail. The overall intensity of the storms is
expected to gradually decrease after midnight as the storms move
into southern and southeastern Oklahoma.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorm chances will continue Sunday through Friday across
parts of Oklahoma and north Texas. A few storms through this time
frame may be strong to severe.

.Heavy Rainfall and Flash Flooding...
Locally heavy rainfall of 1 to 2 inches in a short period of time
from slowly moving thunderstorms may cause flash flooding in a
few locations across Oklahoma and north Texas Sunday through
Friday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 19, 4:31 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
431 PM CDT SAT MAY 19 2018

OKZ033-TXZ083-192200-
Harmon OK-Hardeman TX-
431 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR southern Harmon and northwestern
Hardeman Counties Until 500 PM CDT...

AT 431 PM CDT, a strong thunderstorm was located 9 miles northeast of
Kirkland, moving north at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Hollis and Gould.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3473 10000 3473 9972 3445 9989 3443 10000
TIME...MOT...LOC 2131Z 195DEG 21KT 3451 9997

MAHALE
Local storm report, May 19, 4:38 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
438 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             1 S MEDFORD             36.80N 97.73W
05/19/2018  M1.75 INCH       GRANT              OK   TRAINED SPOTTER

            MEASURED 1.88 INCH HAIL.

&&

MAD
Special weather statement, May 19, 4:46 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
446 PM CDT SAT MAY 19 2018

OKZ035-192215-
Kiowa OK-
446 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kiowa County Until
515 PM CDT...

AT 444 PM CDT, a strong thunderstorm was located near Roosevelt,
moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Roosevelt, Gotebo and Cooperton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3492 9915 3512 9896 3512 9889 3496 9870
      3479 9900
TIME...MOT...LOC 2144Z 225DEG 17KT 3489 9903

MAHALE
Local storm report, May 19, 4:55 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
455 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             4 WNW STILLWATER        36.14N 97.13W
05/19/2018  E0.75 INCH       PAYNE              OK   TRAINED SPOTTER

&&

MAD
Special weather statement, May 19, 4:56 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
456 PM CDT SAT MAY 19 2018

OKZ013-020-192230-
Payne OK-Noble OK-
456 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR western Payne and south central
Noble Counties Until 530 PM CDT...

AT 455 PM CDT, a strong thunderstorm was located 5 miles east of
Mulhall, moving east at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Stillwater, Lake Carl Blackwell and Lake Mcmurtry.

This includes Interstate 35 between mile markers 167 and 177.

LAT...LON 3603 9694 3600 9729 3601 9730 3601 9732
      3600 9734 3599 9734 3599 9735 3614 9735
      3628 9707
TIME...MOT...LOC 2155Z 247DEG 20KT 3606 9731

WR
Special weather statement, May 19, 5:04 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
504 PM CDT SAT MAY 19 2018

OKZ033-036-TXZ083-192230-
Harmon OK-Jackson OK-Hardeman TX-
504 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR south central Harmon...
southwestern Jackson and northwestern Hardeman Counties Until 530 PM
CDT...

AT 501 PM CDT, a strong thunderstorm was located 8 miles north of
Goodlett, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

This storm will remain over mainly rural areas of south central
Harmon...southwestern Jackson and northwestern Hardeman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3448 10000 3456 9992 3454 9969 3431 10000
TIME...MOT...LOC 2201Z 235DEG 21KT 3445 9993

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:49 PM CDTSevere Thunderstorm WarningOUNHarper41 min
May 18, 8:10 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward65 min
May 18, 8:16 PM CDTSpecial Weather StatementOUNBeckham29 min
May 18, 8:41 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon49 min
May 18, 8:49 PM CDTSpecial Weather StatementOUNBeckham, Roger Mills41 min
May 18, 9:15 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods45 min
May 18, 9:16 PM CDTSpecial Weather StatementOUNCuster29 min
May 18, 9:19 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Jackson, Kiowa, Washita41 min
May 18, 9:59 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita46 min
May 18, 10:15 PM CDTSpecial Weather StatementOUNAlfalfa30 min
May 18, 10:18 PM CDTSpecial Weather StatementOUNCuster, Dewey27 min
May 18, 10:33 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant, Woods42 min
May 18, 10:42 PM CDTSpecial Weather StatementOUNGarfield33 min
May 18, 11:13 PM CDTSpecial Weather StatementOUNGarfield32 min
May 18, 11:14 PM CDTSpecial Weather StatementOUNGrant31 min
May 18, 11:24 PM CDTSpecial Weather StatementOUNBlaine, Major36 min
May 18, 11:26 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble49 min
May 19, 12:11 AM CDTSpecial Weather StatementOUNKay, Noble34 min
May 19, 12:48 AM CDTSpecial Weather StatementOUNKay27 min
May 19, 1:25 PM CDTSpecial Weather StatementOUNGarfield35 min
May 19, 1:33 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan, Noble42 min
May 19, 1:45 PM CDTSpecial Weather StatementOUNGrant30 min
May 19, 2:06 PM CDTSevere Thunderstorm WarningOUNGarfield, Kay, Noble39 min
May 19, 2:08 PM CDTSevere Thunderstorm WarningOUNGrant, Kay44 min
May 19, 2:36 PM CDTSpecial Weather StatementOUNJackson24 min
May 19, 2:38 PM CDTSpecial Weather StatementOUNMajor52 min
May 19, 2:42 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson48 min
May 19, 2:47 PM CDTSpecial Weather StatementOUNKay28 min
May 19, 2:47 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson43 min
May 19, 3:09 PM CDTSevere Thunderstorm WarningOUNBlaine, Garfield, Kingfisher, Major38 min
May 19, 3:12 PM CDTAreal Flood AdvisoryOUNHarmon, Jackson3 hr
May 19, 3:22 PM CDTSevere Thunderstorm WarningOUNJackson38 min
May 19, 3:24 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa36 min
May 19, 3:26 PM CDTSevere Thunderstorm WarningOUNJackson27 min
May 19, 3:40 PM CDTFlash Flood WarningOUNHarmon, Jackson6 hr
May 19, 3:46 PM CDTSpecial Weather StatementOUNGarfield14 min
May 19, 3:50 PM CDTSpecial Weather StatementOUNGrant25 min
May 19, 3:56 PM CDTSpecial Weather StatementOUNJackson34 min
May 19, 3:58 PM CDTSpecial Weather StatementOUNKiowa32 min
May 19, 3:58 PM CDTSevere Thunderstorm WarningOUNGrant, Kay47 min
May 19, 4:01 PM CDTSpecial Weather StatementOUNKiowa29 min
May 19, 4:31 PM CDTSpecial Weather StatementOUNHarmon29 min
May 19, 4:36 PM CDTSevere Thunderstorm WarningOUNHarmon39 min
May 19, 4:39 PM CDTSevere Thunderstorm WarningOUNGrant, Kay22 min
May 19, 4:46 PM CDTSpecial Weather StatementOUNKiowa29 min
May 19, 4:56 PM CDTSpecial Weather StatementOUNPayne34 min
May 19, 5:02 PM CDTAreal Flood AdvisoryOUNHarmon, Jackson3 hr
May 19, 5:13 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson47 min
May 19, 6:03 PM CDTSevere Thunderstorm WarningOUNMajor, Woods, Woodward42 min
May 19, 6:05 PM CDTSpecial Weather StatementOUNDewey25 min
May 19, 6:09 PM CDTSevere Thunderstorm WarningOUNJackson51 min
May 19, 6:23 PM CDTSpecial Weather StatementOUNKay37 min
May 19, 6:24 PM CDTSpecial Weather StatementOUNGarfield36 min
May 19, 6:24 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman51 min
May 19, 6:26 PM CDTSpecial Weather StatementOUNLogan19 min
May 19, 6:40 PM CDTSevere Thunderstorm WarningOUNWoodward18 min
May 19, 6:40 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods50 min
May 19, 6:43 PM CDTSevere Thunderstorm WarningOUNGarfield25 min
May 19, 6:53 PM CDTTornado WarningOUNMajor37 min
May 19, 6:55 PM CDTSevere Thunderstorm WarningOUNWoods35 min
May 19, 3:15 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman45 min
May 19, 3:47 PM CDTFlash Flood WarningOUNHardeman6 hr
May 19, 5:04 PM CDTSpecial Weather StatementOUNHardeman26 min
May 19, 5:34 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman41 min
May 19, 5:56 PM CDTSpecial Weather StatementOUNHardeman34 min

Nearby

Flash Flood Warnings in Oklahoma, 2018Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.